Ask a doctor

I had Juvederm to fill in the grooves under my eyes, but now the dark circles are much worse. What can I do? (Photo)

To be honest, it looks like I got slugged and it bruised both eyes! I'm so bummed. I went to the doctor and he suggested HQRA cream and a gentle stroking to slowly depress the product. It looks so bad and much worse than before! What can I do? What happened?

Doctor Answers (5)

Eyes look worse after juvederm

+2
Early after injection swelling can occur that will resolve in about a week.  However, this is a tricky area to inject. Sometimes the filling itself causes increased swelling. If it is a problem a reversal agent can be used to dissolve the filler.


Best wishes.


Portland Plastic Surgeon
5.0 out of 5 stars 6 reviews

Dark Circles

+2
Hi Kimber.  Typically after one year, any product that was placed under the eyes has dissolved and the area has returned to the way it was before.  If you feel this that the product remaining in the area is the problem, then one solution would be to inject the area with a product called hyaluronidase.  This enzyme dissolves hyaluronic acid based products like Juvederm immediately, so any product remaining will be gone instantly.  

If that does not work, what it means is that the Juvederm was already gone and what you are looking at is your natural anatomy.  If you appeared in our office, we would be using Restylane and not Juvederm.  2 CC's would be required and last about 12 months.  Finally, we would be injecting a in a deep plane "under the muscle" for best results.  Technique does matter so consider an injector with lots of experience.  

You can view before and after photos of Los Angeles patients that have had tear trough injections for dark circles at our office at the link below.  

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Problem with lower eyelid dark circles after filler injection

+2
It is best to seek in person consultation from an oculoplastic specialist. It appears there is still some hollowness accompanied by fullness present in the lower eyelids. It may require combination of filler and/or surgery.  Sometimes, old filler may also need to be dissolved if causing persistent edema.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

You might also like...

Still have dark circles after Juvederm

+2
Hello and thank you for your question. It's hard to make an accurate assessment of your problem without an in-person evaluation or seeing before and after pictures. Though filler injections can improve the appearance of dark circles under the eyes, they do not completely take them away. The dark circles are a result of pigmentation of the thin skin under they eyes. In your case, you may also have a resulting Post Inflammatory Hyperpigmentation (PIH) from your injections. That's why it's necessary to have an in-person evaluation. Treatments for this consist of special creams which may or may not contain hydroquinone, chemical peels, or laser therapy. If it is PIH then it usually does get better with time, although it may take several months. Hope this helps answer your question.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 3 reviews

Swelling and bruising are common side effects of injections.

+1
Swelling and bruising are common side effects of injections. These symptoms usually resolve in 2 weeks post injection. 

If this darkness does not resolve in 2 weeks time schedule an appointment with your injector to discuss treatment options. This often happens with under eye injections. 

One option you do have is to have the filler dissolved with hyaluronidase injections. 

All the Best.

Martin Jugenburg, MD
Toronto Plastic Surgeon
5.0 out of 5 stars 154 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.